Mass. police warning public of new drug that causes ‘violent, self-destructive’ behavior

HOLYOKE, MASS. (WHDH) - Police in Massachusetts are warning the public of a new drug cocktail that is on the streets and known to cause “violent, bizarre, and self-destructive” behavior, officials announced this week.

Emergency crews responding to an uptick in overdoses in Holyoke in recent days have come across heroin bags adulterated with many substances, including fentanyl, caffeine, and MDMB-4en-PINACA, according to the Holyoke Police Department.

Police described MDMB-4en-PINACA as a “synthetic cannabinoid.”

“Our first responders, police, fire and ambulance crews are observing behavior consistent with PCP ingestion in some of the overdose patients we are responding to,” the department said in a statement.

In some cases, police say patients are violent and showing symptoms not generally related to heroin use.

“It is confusing and difficult to treat at the scene and dangerous for first responders,” the department said.

Some patients have exhibited bizarre, self-destructive physical behaviors, such as attempting to jump from high places and fleeing into busy traffic patterns, officials said.

Ambulance crews have reported “extremely high blood pressures” and “dangerous heart rates,” among other respiratory issues.

Officials say Narcan may not be effective on patients who overdose on this new drug.

View this post on Instagram

The Holyoke Police Department is issuing a Public Safety Awareness / Warning regarding bags of Heroin in general and a new substance – recent overdoses and medical calls have produced tips and information that Heroin bags now being sold in Holyoke are adulterated with many substances – Fentanyl and Caffeine are the best known of these agents due to their deadly effects. However, a new chemical substance was recently noted within certain bags – MDMB-4en-PINACA. This substance is described as a “synthetic Cannabinoid”. Our first responders, Police , Fire and ambulance crews – are observing behavior consistent with PCP ingestion in some of the overdose patients we are responding to. In some cases patients are violent and exhibit symptoms not generally related to Heroin use so it is confusing and difficult to treat at the scene and dangerous for first responders. Some patients have exhibited bizarre, self-destructive physical behaviors such attempting to jump from high places and fleeing into busy traffic patterns. Ambulance crews are observing respiratory issues , dangerous heart rates and extremely high blood pressures among other reactions. Crews can administer “Narcan” (Naloxone) for suspected a Heroin overdose and it may have no effect on the patient as the amount of Heroin present in the bags can vary from none to just a partial amount. Many hardcore Heroin users have a sort of “comfort level” with their Heroin use as they carry Narcan and feel they can manage and survive an overdose. This new substance should alter that thinking. The labels found stamped on the bags vary – any name can be stamped on any bag – the public should be aware that this substance is out there, it is potent, dangerous and deadly. Thank you!

A post shared by HolyokePD (@holyoke_police_department) on

 

(Copyright (c) 2020 Sunbeam Television. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed.)